Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 6, NWS New Orleans, LA

March 22, 20054 counties in Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 22, 2005, 5:51 AM CST for 4 counties in Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2005, 5:51 AM CST (11:51 UTC)
Expired
Mar 22, 2005, 6:45 AM CST
In force
54 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Amite County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 3:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2005-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS54 KLIX 221151
SVRLIX
MSC005-113-147-157-221245-
/O.NEW.KLIX.SV.W.0006.050322T1151Z-050322T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
551 AM CST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMITE COUNTY IN SOUTHERN MISSISSIPPI
  PIKE COUNTY IN SOUTHERN MISSISSIPPI
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI
  WILKINSON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 645 AM CST

* AT 546 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DOLOROSA...OR ABOUT 15
  MILES SOUTH OF NATCHEZ...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHDALE BY 625 AM CST
  7 MILES NORTH OF SUMMIT BY 640 AM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

LAT...LON 3142 9138 3124 9137 3127 9013 3153 9015

$$
1 follow-up statement
000
WWUS54 KLIX 221217
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
615 AM CST TUE MAR 22 2005

MSC005-113-147-157-221245-
/O.CON.KLIX.SV.W.0006.000000T0000Z-050322T1245Z/
WILKINSON MS-AMITE MS-PIKE MS-WALTHALL MS-
615 AM CST TUE MAR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 AM CST FOR
WALTHALL...PIKE...AMITE AND WILKINSON COUNTIES...

AT 613 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CROSBY...OR ABOUT 17 
MILES NORTHWEST OF LIBERTY...MOVING EAST AT 50 MPH.  DOPPLER WEATHER 
RADAR SHOWED A RAPIDLY DEVELOPING THUNDERSTORM BETWEEN WOODVILLE AND
CENTERVILLE MOVING EAST. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROSBY BY 610 AM CST
  SMITHDALE BY 640 AM CST

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CST THURSDAY MORNING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3142 9138 3124 9137 3127 9013 3153 9015

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 3:30 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 22, 3:30 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
330 AM CST TUE MAR 22 2005

.UPDATE...
UPDATED ZONES TO REFLECT TORNADO WATCH 63 IN EFFECT UNTIL 19Z.

.PREVIOUS DISCUSSION...IN THE SHORT TERM...MAIN CONCERN WILL BE FOR
CONVECTIVE POTENTIAL ACROSS THE CWA.  AT THIS TIME...A SLIGHT RISK
OF SEVERE WEATHER EXISTS ACROSS MOST OF SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI.  HOWEVER...THE HIGHEST POTENTIAL FOR SEVERE
THUNDERSTORMS WILL EXIST MAINLY NORTH OF THE I-12 CORRIDOR...AS BEST
DYNAMICAL SUPPORT WILL REMAIN NORTH OF THE CWA INTO CENTRAL
MISSISSIPPI.  A VERTICALLY STACKED LOW PRESSURE SYSTEM IN EASTERN
OKLAHOMA WILL CONTINUE TO MOVE TO THE EAST ACROSS ARKANSAS AND THE
TENNESSEE VALLEY TODAY.  IN THE UPPER LEVEL OF THE ATMOSPHERE...A
HIGHLY DIVERGENT PATTERN WILL REMAIN IN PLACE OVER LOUISIANA AND
MISSISSIPPI THROUGH THE EARLY MORNING HOURS...ALLOWING FOR STRONG
FORCING AND DEEP LIFT TO REMAIN ENTRENCHED OVER THE REGION.  A
HIGHLY SHEARED WIND PROFILE...AND AMPLE LOW LEVEL MOISTURE WILL
ALLOW THE THUNDERSTORMS TO REMAIN SEVERE AS THEY MOVE INTO THE
REGION BETWEEN 5 AND 10 AM THIS MORNING...ESPECIALLY OVER THE
NORTHERN AND CENTRAL CWA.  06Z SOUNDING INDICATES 0-3KM SRH VALUES
IN THE 300 M2/S2 RANGE.  EXPECT THESE HIGH HELICITY VALUES TO
CONTINUE INTO THE MORNING...AND COULD ENHANCE AS FLOW BECOMES MORE
BACKED IN THE LOW LEVELS.   ALSO...0-3KM SHEAR OF 30 KNOTS IS
INDICATED OVER THE AREA.  AS A RESULT...DO EXPECT HAIL AND A FEW
TORNADOES TO DEVELOP...ESPECIALLY IN STORMS IN ADVANCE OF THE MAIN
SQUALL LINE.  DAMAGING WIND THREAT WILL ALSO ACCOMPANY THE MAIN
SQUALL LINE...AS DRY PUNCH IN THE MIDLEVELS AND 75KT 5H JET STREAK
DEVELOP OVER THE REGION.   MORE ISOLATED...MOST LIKELY
NON-SEVERE...CONVECTIVE ACTIVITY CAN BE EXPECTED TO THE SOUTH OF THE
I-12 CORRIDOR EARLY THIS MORNING.  IT APPEARS THE CONVECTIVE THREAT
WILL PUSH TO THE EAST OF THE REGION BY 10 AM THIS MORNING.

BY MIDDAY...EXPECT STRONG SUBSIDENCE TO BUILD ACROSS THE AREA...AND
REMAIN IN PLACE THROUGH EARLY SATURDAY MORNING...AS A RIDGE OF HIGH
PRESSURE SETTLES INTO THE REGION.  HOWEVER...ANOTHER SYSTEM WILL
DEVELOP IN THE SOUTHERN PLAINS LATE SATURDAY...AND SLIDE THROUGH THE
REGION SATURDAY NIGHT INTO EARLY SUNDAY.  ANOTHER ROUND OF
THUNDERSTORMS CAN BE EXPECTED WITH THIS SYSTEM AS IT MOVES THROUGH.
TEMPERATURES WILL REMAIN NEAR TO SLIGHLY ABOVE AVERAGE THROUGH THE
WEEKEND AND INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  49  70  44 /  50  00  00  00
BTR  78  52  71  46 /  20  00  00  00
MSY  77  56  74  51 /  20  00  00  00
GPT  76  55  72  49 /  30  00  00  00

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH 62 UNTIL 14Z LAZ34>37-46>48.
TORNADO WATCH 63 UNTIL 19Z LAZ37>40-50.
MS...TORNADO WATCH 62 UNTIL 14Z MSZ68.
TORNADO WATCH 63 UNTIL 19Z MSZ69>71-77-80>82.
SE LA AND MS COASTAL WATERS...NONE.

&&

32
Hazardous weather outlook, Mar 22, 5:33 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
533 AM CST TUE MAR 22 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-221800-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
533 AM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTHEAST
LOUISINA AND SOUTH MISSISSIPPI THIS MORNING...

A STRONG LOW PRESSURE SYSTEM OVER OKLAHOMA THIS MORNING ALONG WITH A
TRAILING COLD FRONT OVER NORTHWEST LOUISIANA AND EASTERN TEXAS WILL
CONTINUE TO PUSH EAST INTO SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI
THROUGH THE MORNING HOURS.  A LINE OF STRONG TO SEVERE THUNDERSTORMS
HAS DEVELOPED ALONG THIS FRONT EXTENDING FROM CENTRAL MISSISSIPPI
INTO SOUTHWEST LOUISIANA.  AMPLE MOISTURE AND STRONG WINDS ALOFT WILL
ALLOW THE STORMS TO REMAIN STRONG TO SEVERE AS THEY MOVE THROUGH THE
REGION.  THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL REMAIN
ALONG AND TO THE NORTH OF INTERSTATE 12 THIS MORNING...BUT AN
ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE IN THE AREA
BETWEEN INTERSTATE 12 AND INTERSTATE 10.  THE THREAT OF SEVERE
WEATHER WILL DIMINISH BY 12PM...AS THE COLD FRONT MOVES EAST OF THE
REGION.

ISOLATED TORNADOES...WINDS TO 70 MPH...AND LARGE DAMAGING HAIL UP TO
2 INCHES IN DIAMTER WILL BE THE PRIMARY IMPACTS FROM THE STRONGEST
THUNDERSTORMS THIS MORNING.

NO HAZARDOUS WEATHER IS EXPECTED FOR THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER LOW PRESSURE SYSTEM...AND TRAILING COLD FRONT IS EXPECTED TO
MOVE THROUGH THE REGION SATURDAY NIGHT INTO SUNDAY.  THIS SYSTEM WILL
BRING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA.  A FEW OF THESE
THUNDERSTORMS COULD BE LOCALLY STRONG.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:44 AM CSTSevere Thunderstorm WarningLIXAmite, Pike, Walthall61 min
Mar 22, 7:05 AM CSTTornado WarningLIXPike, Walthall25 min
Mar 22, 7:27 AM CSTTornado WarningLIXPike, Walthall33 min
Mar 22, 7:58 AM CSTTornado WarningLIXWalthall17 min
Mar 22, 8:16 AM CSTTornado WarningLIXPearl River29 min
Mar 22, 8:58 AM CSTTornado WarningLIXPearl River17 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.